Tornadoes · United States · Tennessee · 2023

EF1 tornado, Verona to Farmington, Tennessee, February 16, 2023

From Verona to Farmington, this EF1 tornado ran 1.4 miles across Marshall County on February 16, 2023, touching down at 4:38 PM CST and reaching 100 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
February 16, 2023
Touchdown
4:38 PM CST (22:38 UTC)
Lifted
4:42 PM CST (22:42 UTC)
On the ground
4 minutes
Path length
1.4 miles (2.3 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
Marshall County
Touchdown point
35.516, -86.760
Lift-off point
35.525, -86.737
Record number
2302161638-01

The damage survey

24 damage points were recorded along this path by NWS OHX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.

  • Tree uprooted onto home causing significant damage to porch and minor damage to house
  • South section of barn blown down to the east
  • Barrel and debris from barn blown 30-40 yards to the south, with tree limbs blown to the north
  • Very old barn roof collapsed

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A storm system and its associated cold front racing across the Great Plains combined with moist southerly flow at the surface resulted in a line of thunderstorms that impacted Middle Tennessee on February 16, 2023. As this line moved into the area that provided abundant wind shear and sufficient instability, they strengthened and quickly turned severe. Several reports of large hail and damaging winds were received, and three tornadoes were confirmed across southern Middle Tennessee. While these three tornadoes were weak with 2 EF0s and 1 EF1, they were the first tornadoes in Middle Tennessee since January 1, 2022.

A low end EF-1 tornado touched down near Big Rock Creek northwest of Farmington and moved northeast, damaging a barn and blowing down dozens of trees west of Bethbirei Road. A home on Bethbirei Road was damaged by a large uprooted tree falling on it, and several nearby outbuildings were also damaged. Further northeast, dozens more trees were snapped and uprooted south of Wade Brown Road, and an RV was blown over with a horse trailed partially|blown on top of it. A home further east of Wade Brown Road suffered minor exterior damage, while several nearby barns were damaged or destroyed. Other trees and a nearby barn on Stegall Road were heavily damage, with tree limbs and debris from the barn blown up to 600 yards away across adjacent farm fields before the tornado lifted. Damages are estimated.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at Feb 16, 2:58 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 16, 2:58 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
258 PM CST Thu Feb 16 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Friday Night)
Issued at 257 PM CST Thu Feb 16 2023

Continuing to monitoring a line of showers and thunderstorms
moving across locations generally around and west of I-65
Corridor currently. A tornado watch continues for entire mid state
region through 7 PM CST tonight. Although no convective warnings
currently in effect, severe weather threat is certainly not over
with strong to damaging winds, large hail, possibility of isolated
tornadoes, and brief heavy downpours resulting in potential of
localized flooding continues through early evening hours. Still
looks like bulk of showers and thunderstorms will push east of
Cumberland Plateau Region during early overnight hours tonight.
CONSShort continues to initialize best and continues to depict
most realistic weather pattern evolution through remainder of
tonight. As for temperatures, lows will fall into the 30s tonight.

After all these showers and thunderstorms, dry conditions will
prevail Friday into Friday night. Seasonally cool highs are
expected on Friday with lows bottoming out in 20s Friday night.

&&

.LONG TERM...
(Saturday through next Thursday)
Issued at 257 PM CST Thu Feb 16 2023

Dry and cooler conditions will continue to prevail through
upcoming weekend. Difference in timing of global models continue,
but all in all, and unsettled weather pattern looks to be in
store for mid state region from Washingtons Birthday through much
of next work week with isolated to scattered showers and
thunderstorms possible. Temperatures will continue to be quite
seasonably mild.

&&

.AVIATION...
(18Z TAFS)
Issued at 1212 PM CST Thu Feb 16 2023

CKV/BNA/MQY/CSV...Significant variability in terminal
forecasts thru at least 17/01Z per convective line progression
W to E across mid state region. Thus expect numerous admendments
to terminal forecasts per multiple fluctuations in sustained wind
speeds/gusts, vsbys, shwrs &/or tstms, and ceiling heights. On
whole, generally VFR ceilings outside of shwrs/tstms. MVFR to IFR
ceilings during convection at or in vcnty of terminals thru at
least 17/01Z. Sustained sfc winds will slowly veer from initially
S/SW to N thru 17/18Z especially after sfc frontal passage across
entire mid state region after 17/06Z. Generally sustained wind
speeds around 15kts with gusts to around 30kts possible at times.
MVFR ceilings expected to continue 17/01Z-17/18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      35  39  24  49 /  90  10   0   0
Clarksville    32  38  23  50 /  30  10   0   0
Crossville     33  36  20  50 / 100  10   0   0
Columbia       34  40  21  50 /  90  10   0   0
Cookeville     35  37  22  50 / 100  10   0   0
Jamestown      33  36  21  49 / 100  10   0   0
Lawrenceburg   35  41  22  51 / 100  10   0   0
Murfreesboro   36  40  21  50 / 100  10   0   0
Waverly        33  38  22  48 /  50  10   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...JB Wright
LONG TERM....JB Wright
AVIATION.....JB Wright
Hazardous weather outlook, Feb 16, 12:52 PM CST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
1252 PM CST Thu Feb 16 2023

TNZ005>011-023>034-056>066-075-077>080-093>095-171000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1252 PM CST Thu Feb 16 2023

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...This afternoon and tonight.

Strong to severe storms will be possible through early evening
hours tonight. Strong to damaging wind gusts will be the primary
threat, but isolated tornadoes, large hail, as well as heavy rain
leading to flooding will also be possible. The threat of severe
weather will come to an end with the passing of a cold front this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. Please relay any information
about observed severe weather to the NWS while following all
local and state guidelines.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 Inch
Winds > 50 MPH(Measured)
Structural Damage
Trees or Power Lines Down

12/JB Wright

In the hours before

Local storm report, Feb 16, 1:36 PM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
136 PM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     HEAVY RAIN       6 WNW DOVER             36.51N 87.95W
02/16/2023  M3.28 INCH       STEWART            TN   MESONET

            MESONET STATION STHT1 DOVER STILLY HOLLOW.

&&

SHAMBURGER
Local storm report, Feb 16, 2:08 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
208 PM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             5 S WAVERLY             36.02N 87.77W
02/16/2023  E1.00 INCH       HUMPHREYS          TN   LAW ENFORCEMENT

            FACEBOOK PHOTO SHOWED QUARTER SIZE HAIL
            SOUTH OF WAVERLY.

&&

SHAMBURGER
Local storm report, Feb 16, 2:15 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HAIL             3 SE MCEWEN             36.07N 87.61W
02/16/2023  E1.50 INCH       HUMPHREYS          TN   EMERGENCY MNGR

            PING PONG BALL SIZE HAIL REPORTED ON
            HURRICANE CREEK ROAD.

&&

SHAMBURGER
Local storm report, Feb 16, 2:19 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
219 PM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             6 S WAVERLY             36.00N 87.77W
02/16/2023  E1.50 INCH       HUMPHREYS          TN   PUBLIC

            TWITTER PHOTO SHOWED PING PONG BALL SIZE
            HAIL NEAR HURRICANE MILLS.

&&

SHAMBURGER
Local storm report, Feb 16, 2:20 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
220 PM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     FLASH FLOOD      4 NNE DOVER             36.53N 87.82W
02/16/2023                   STEWART            TN   EMERGENCY MNGR

            DAYCARE EVACUATED AT 119 ROBERTSON HILL ROAD
            DUE TO FLOODING APPROACHING BUILDING.

1216 PM     FLASH FLOOD      6 SW DOVER              36.41N 87.92W
02/16/2023                   STEWART            TN   EMERGENCY MNGR

            UPPER STANDING ROCK ROAD CLOSED DUE TO
            FLOODING.

1226 PM     HEAVY RAIN       6 WNW DOVER             36.51N 87.95W
02/16/2023  M3.28 INCH       STEWART            TN   MESONET

            MESONET STATION STHT1 DOVER STILLY HOLLOW.

0140 PM     HAIL             6 S WAVERLY             36.00N 87.77W
02/16/2023  E1.50 INCH       HUMPHREYS          TN   PUBLIC

            TWITTER PHOTO SHOWED PING PONG BALL SIZE
            HAIL NEAR HURRICANE MILLS.

0140 PM     HAIL             5 S WAVERLY             36.02N 87.77W
02/16/2023  E1.00 INCH       HUMPHREYS          TN   LAW ENFORCEMENT

            FACEBOOK PHOTO SHOWED QUARTER SIZE HAIL
            SOUTH OF WAVERLY.

0153 PM     HAIL             3 SE MCEWEN             36.07N 87.61W
02/16/2023  E1.50 INCH       HUMPHREYS          TN   EMERGENCY MNGR

            PING PONG BALL SIZE HAIL REPORTED ON
            HURRICANE CREEK ROAD.

&&

SHAMBURGER
Local storm report, Feb 16, 3:32 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
332 PM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     LIGHTNING        HERMITAGE               36.20N 86.62W
02/16/2023                   DAVIDSON           TN   EMERGENCY MNGR

            HOUSE STRUCK BY LIGHTNING AND ON FIRE IN
            HERMITAGE. FIRE DEPT RESPONDING.

&&

SHAMBURGER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 12:00Z

10.6 hours before the tornado, 69 km from the path. February 16, 2023.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 30 joules per kilogram, CIN -160, lifted condensation level 546 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-02-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 411 square meters per square second, 0 to 6 km bulk shear 58 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-160 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
43 kt
0-1 km storm-relative helicity
411 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 00:00Z

1.4 hours after it, 69 km from the path. February 17, 2023.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2023-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 187 joules per kilogram, CIN -51, lifted condensation level 721 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2023-02-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 230 square meters per square second, 0 to 6 km bulk shear 81 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-51 J/kg
Surface CAPE
332 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
81 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The surface observations

Lewisburg-Ellington (LUG), 5 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Nashville radar (KOHX), 83 km away, was scanning. The volume nearest the touchdown began at 22:37 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2023 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of February 16, 2023

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 161:15 AM CSTEF1Newton, AR3.4200$200,000
February 161:59 AM CSTEF2Searcy, AR11.02502$300,000
February 162:22 AM CSTEF1Searcy, AR1.475$10,000
February 1611:16 AM CSTEF1Lincoln, MS1.175$100,000
February 161:24 PM CSTEF1Smith, MS0.250$140,000
February 161:33 PM CSTEF2Tippah, MS11.05001$500,000
February 161:43 PM CSTEF1McNairy, TN3.1105$150,000
February 162:27 PM CSTEF0Jefferson Davis, MS0.150$40,000
February 163:38 PM CSTEF0Lawrence, TN3.3150$25,000
February 163:52 PM CSTEF1Monroe, MS1.6100$25,000
February 163:57 PM CSTEF0Lawrence, TN3.4200$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.